Missouri, 2022

Flash Flooding in Missouri, August 7 to 8, 2022

August 7 to 8, 2022 · NWS SGF · 2 events in 1 county or zone

Thunderstorms produced localized heavy rainfall causing flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms produced localized heavy rainfall causing flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 7, 6:12 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 7, 6:12 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
712 PM CDT Sun Aug 7 2022

Key Messages:

1. Excessive heat continues this afternoon.

2. Scattered storms will continue mainly along and east of the
Ozark Plateau through the afternoon.

3. More widespread showers and storms are expected from Monday to
Wednesday as a cold front moves across the region.

4. Slightly cooler temperatures expected through midweek with a
gradual warm-up from late this week into the weekend.

.SHORT TERM...(This evening through Monday)
Issued at 142 PM CDT Sun Aug 7 2022

Radar shows scattered showers and storms along and east of a line
from Branson to Vichy this afternoon, in an area with slightly
higher dewpoint temperatures compared to the rest of the area.
Satellite imagery shows another area of cumulus developing near
Lamar and Appleton City, ahead of a weak westward moving shortwave
trough on the south side of an upper level ridge centered over
northern Kansas.

Expect most of the diurnally driven storm activity to subside
around sunset as daytime heating diminishes.

An upper level trough currently over the northern Plains will move
eastward into the Great Lakes region on Monday and help push a
cold front southward into northern and central Missouri. Decent
lift and moisture availability will lead to increasing clouds and
storm development. While we could see a few storms develop as
early as Monday morning, better chances will occur in the
afternoon and evening. Severe storms are not expected but there
will be potential for localized heavy rainfall.

The increased cloud cover and precipitation will help hold
temperatures down in the upper 80s to lower 90s and knock the
heat index down below advisory criteria.

.LONG TERM...(Monday Night through Sunday)
Issued at 142 PM CDT Sun Aug 7 2022

The front is expected to push through most of the area and stall
over southeast MO and northern AR on Tuesday and Wednesday. As a
very moisture airmass with precipitable water values around 2
inches overrides the front, and upper level shortwaves embedded in
northwest flow aloft enhance uplift, expect periods of rain to
persist over the region through Wednesday, with the highest heavy
rain potential along and south of I-44. WPC has a marginal risk
for excessive rainfall in this general area on Tuesday and
Wednesday.

By Thursday, a Canadian high spreads southward into the central
U.S and brings back drier conditions. As the high shifts east and
southerly winds return on Friday, temperatures will likely rise
back into the lower and mid 90s. WPC cluster analysis shows that
most ensemble members are in agreement with building the upper
ridge and warmer temperatures back into the central US over the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 703 PM CDT Sun Aug 7 2022

Warm and dry conditions will prevail across the Ozarks region
overnight as a front approaches the area. For Monday afternoon,
shower and thunderstorm potential will exist but timing and
coverage will be a short term forecast issue. For the most part,
airfield should have a better chance to remain dry than be
impacted by storms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Heat Advisory until 9 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Hatch
Hazardous weather outlook, Aug 7, 12:53 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
153 PM CDT Sun Aug 7 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
153 PM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Excessive heat is expected across the area again this afternoon
with highs in the mid to upper 90s and heat index values in the
100 to 106 degree range.

Widely scattered showers and thunderstorms will be continue to
develop this afternoon mainly over south central Missouri. Some
stronger storms may produce wind gusts up to 50 mph and torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More widespread thunderstorms are expected from Monday through
Wednesday. Widespread severe storms are not expected. However
some thunderstorms may produce very heavy rainfall leading to
flooding of low lying areas.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

The radar

The St Louis radar (KLSX), 137 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dent

When
August 7, 6:30 PM CST to August 8, 1:00 AM CST
Where
Dent County, 1.49 mi SSW of Lake Spg to 1.33 mi SSW of Lake Spg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.760, -91.690

Hyer Branch flooded two sections of County Road 2070 making it impassable.

Flash Flood, Dent

When
August 7, 6:55 PM CST to August 8, 1:00 AM CST
Where
Dent County, 2.29 mi WNW of Anutt to 1.97 mi W of Anutt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.730, -91.770

Heavy rainfall caused Horse Creek to flow out of its banks making County Road 2120 impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052812, 1052813.